Texas, 2018

Hail and Damaging Wind in Texas, May 24, 2018

May 24, 2018 · NWS MAF · 3 events in 2 counties and zones

An upper level ridge was centered off the west coast of Mexico and extended up into West Texas. Good instability, moisture, and wind shear were present across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was centered off the west coast of Mexico and extended up into West Texas. Good instability, moisture, and wind shear were present across the area. Dry air was present below the cloud base which contributed to a threat of gusty winds. These conditions resulted in large hail and damaging winds across parts of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 1:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 24, 1:45 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Thu May 24 2018

.DISCUSSION...

WV imagery shows an upper-lvl ridge centered off the west coast of
Mexico and extending up into West Texas and Southeast New Mexico. At
the sfc, a theta-E ridge runs N-S thru the area, w/50F Td or higher
backed up as far as KELP.  Mesoanalysis shows the cap eroding,
w/hires models initiating convection omtns after 18Z.  Forecast
soundings are similar to yesterday's, showing steep mid-lvl LRs, a
dry subcloud lyr, and DCAPEs well in excess of 1000 J/kg, for a
continued large hail/damaging wind threat.  This looks to be
especially pronounced along/south of I-10, where deep-lyr shear of
around 45 kts is forecast this afternoon/evening.

Unfortunately, rain chances pretty much end after tonight as the
upper begins building NNE into the region.  An upper-lvl trough off
the west coast is forecast to make landfall Fri afternoon, and try
to nudge the ridge east into next week, but the ridge is not
budging, w/the low-lvl thermal ridge only strengthening and building
in from the west.  By 00Z Sun, all the long-range models increase
H85 temps to 30C or better, and keep them there thru the end of
their runs.  KMAF soundings have mixed down 17-18F the past few
days, which would argue for leaning toward the warmer end of the
solutions. The GFS is warmest, but we're reluctant to go quite that
high w/the west coast trough muscling in and passing north over
the next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  99  71 104 /  10  10   0   0
Carlsbad                       64 101  63 103 /  10   0   0   0
Dryden                         69  99  72 104 /  10  10   0   0
Fort Stockton                  68  99  72 103 /  20   0   0   0
Guadalupe Pass                 66  95  69  99 /  10   0   0   0
Hobbs                          64  97  64 101 /  10   0   0   0
Marfa                          60  93  60  97 /  10  10   0   0
Midland Intl Airport           70 100  72 104 /  10   0   0   0
Odessa                         70 100  72 104 /  10   0   0   0
Wink                           68 102  69 105 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/44
Hazardous weather outlook, May 24, 1:06 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Thu May 24 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
206 PM CDT Thu May 24 2018 /106 PM MDT Thu May 24 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today and this evening across much of the
area with the greatest chances across the higher terrain, especially
in the Davis and Guadalupe Mountains. Some of these storms may be
strong with gusty winds, hail, brief locally heavy rainfall, and
occasional to frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The weather is expected to turn unusually hot starting Saturday and
will gain momentum through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 24, 3:12 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
412 PM CDT THU MAY 24 2018

TXZ057-242200-
Van Horn and Highway 54 Corridor TX-
412 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CULBERSON COUNTY
UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles southeast of Salt Flat, or 26 miles south of Pine Springs on
State Highway 54, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

LAT...LON 3135 10485 3157 10488 3162 10468 3137 10462
TIME...MOT...LOC 2111Z 256DEG 12KT 3151 10477

70
Special weather statement, May 24, 3:39 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT THU MAY 24 2018

NMZ028-TXZ058-258-242245-
Eddy County Plains NM-Reeves County and Upper Trans Pecos TX-
Guadalupe Mountains TX-
439 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDDY AND NORTH CENTRAL
CULBERSON COUNTIES UNTIL 545 PM CDT/445 PM MDT/...

At 439 PM CDT/339 PM MDT/, Doppler radar was tracking a strong
thunderstorm near McKittrick Canyon, or 7 miles east of Pine Springs,
moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McKittrick Canyon, Carlsbad Caverns National Park and Guadalupe
Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3200 10476 3200 10473 3204 10469 3211 10455
      3187 10443 3182 10470 3198 10481
TIME...MOT...LOC 2139Z 258DEG 8KT 3193 10470

67

The radar

The Midland/Odessa radar (KMAF), 225 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
May 24, 5:00 PM CST to 5:01 PM CST
Where
Brewster County, Alpine
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.370, -103.670

A thunderstorm moved across Brewster County and produced wind damage in Alpine. A power pole was blown down and signs were shattered and blown down due to strong winds and hail. The cost of damage is a very rough estimate.

Hail, Jeff Davis

When
May 24, 5:09 PM CST to 5:29 PM CST
Where
Jeff Davis County, 35 mi NNW of Ft Davis
Measured
1 in hail
Reported by
Public
Coordinates
31.048, -104.106

Hail, Brewster

When
May 24, 5:21 PM CST to 5:26 PM CST
Where
Brewster County, 3 mi E of Alpine
Measured
0.88 in hail
Reported by
Public
Coordinates
30.370, -103.620

Dime to nickel sized hail was reported three miles east of Alpine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750371, 750370, 750373.